Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 1998, 7:48 PM CDT for Dawson County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 7:48 PM CDT (00:48 UTC)
- Expired
- May 17, 1998, 8:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
880 WUUS1 KMAF 180049 RRA SVRMAF TXC115-180120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 748 PM CDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DAWSON COUNTY IN NORTHWESTERN TEXAS * UNTIL 820 PM CDT AT 747 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHEAST OF LAMESA OR 6 MILES SOUTHEAST OF ODONNELL MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ODONNELL. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS 17/13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:06 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 17, 1:06 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 106 PM CDT SUN MAY 17 1998 WEAK SURFACE TROF W WITH WEAK GRADIENT EVIDENT ON ANALYSIS. DWPTNS SLOWLY DECREASING WITH CAP STILL IN PLACE PER OBSERVED SATELLITE SOUNDINGS AND WARM 7H TEMPS. THIS WITH LACK OF LOW LEVEL CONVERGENCE ALONG ILL-DEFINED TROF PER WEAK LOW LEVEL WINDS ARGUES FOR ANOTHER DRY AFTERNOON E OF THE MTNS. STILL BELIEVE SLIGHT CHC POSSIBLE HIER TERRAIN SW-W AS UPPER HIGH HAS LESS INFLUENCE. ANY CONVECTION THAT MAY DEVELOP TO DISSIPATE WITH LOSS OF HEATING EARLY THIS EVENING WITH WX NIL THRU REMAINDER OF THE NIGHT. UPPER HIGH TO REMAIN DOMINATE FEATURE ALOFT WITH LID REMAINING IN PLACE TMW. INDICATIONS OF SLIGHTLY LESS LOW LEVEL MOISTURE TMW WITH INSTABILITY LIFTING NE OF THE AREA. WZIS. MAF 64/93 -/- CNM 61/93 10/10 MRF 53/87 20/20 P07 66/92 -/- GPM/SVG
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 46 min |
| May 17, 10:37 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 28 min |
| May 17, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.